Virginia, 2011

Flash Flood in Virginia, May 14, 2011

May 14, 2011 · NWS RNK · 1 event in 1 county or zone

Scattered thunderstorms developed across southeast West Virginia and into western Virginia in association with strong surface heating and a disturbance moving east out of Kentucky. Heavy rains from these storms produced flash flooding on McAfee Run in Craig County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered thunderstorms developed across southeast West Virginia and into western Virginia in association with strong surface heating and a disturbance moving east out of Kentucky. Heavy rains from these storms produced flash flooding on McAfee Run in Craig County. Rainfall was 1 to 2 inches in a few hours, with 1.79 inches recorded by the Abbott IFLOWS rain gage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 14, 2:58 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, May 14, 2:58 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT SAT MAY 14 2011

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE
REMAINDER OF THE WEEKEND AS A COLD FRONT MOVES THROUGH THE REGION
SUNDAY MORNING AND AFTERNOON...AND THEN A SLOW MOVING UPPER LEVEL
LOW PRESSURE SYSTEM AFFECTS THE UPPER MIDWEST THROUGH THE MIDDLE
OF THE COMING WORKWEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
TWO AREAS THAT WE WILL BE KEEPING AN EYE ON DURING THE EVENING.
ONE BATCH OF SHOWER AND THUNDERSTORM ACTIVITY...CURRENTLY
EXTENDING FROM THE ALLEGHANY HIGHLANDS THROUGH SOUTHSIDE
VIRGINIA...IS MOVING TO THE NORTH. THIS BATCH WILL CONTINUE TO
PRODUCE MAINLY BRIEF BUT STRONG DOWNPOURS BEFORE MOVING OUT OF THE
AREA TO THE NORTH BY AROUND 8 PM.

HOWEVER...WILL BE KEEPING AN EYE ON THE MOUNTAIN EMPIRE REGION...
WESTERN NEW RIVER VALLEY AND THE MOUNTAINS AND HILLS OF NORTH
CAROLINA FOR THIS EVENING. LOW CLOUD COVER HAS BECOME SCATTERED
ACROSS THE AREA THIS AFTERNOON...WHICH WILL ALLOW FOR ADDITIONAL
DESTABILIZATION AHEAD OF ANOTHER DISTURBANCE APPROACHING FROM
KENTUCKY. A FEW STRONG STORMS WILL BE POSSIBLE THIS EVENING...WITH
LARGE HAIL AND HEAVY DOWNPOURS AS THE PRIMARY THREATS. CANNOT RULE
OUT THE POSSIBILITY OF MORE LOCALIZED FLASH FLOODING AS WELL...
ALTHOUGH STORMS WHICH DEVELOP THIS EVENING WILL MOVE MORE QUICKLY
THAN LAST NIGHT...THEREBY REDUCING THE FLASH FLOOD THREAT.

SOMEWHAT DRIER AIR WILL MAKE ITS WAY INTO OUR AREA SUNDAY MORNING
AS A COLD FRONT PUSHES ACROSS THE REGION. HOWEVER...SHOWERS AND
THUNDERSTORMS WILL REMAIN IN THE FORECAST AS A SLOW MOVING UPPER
LEVEL LOW SETS UP OVER THE UPPER MIDWEST. WILL KEEP OVERNIGHT LOWS
WELL INTO THE 60S TONIGHT THANKS TO ABUNDANT CLOUD COVER AND
UNUSUALLY HIGH DEWPOINT TEMPERATURES.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
WEAK SFC LOW AND ITS ASSOCIATED COLD FRONT WILL BE WELL TO THE
EAST OF THE AREA SUNDAY NIGHT AHEAD OF THE 5H CLOSED SYSTEM THAT
WILL BE WORKING IN FROM THE NW BY MONDAY MORNING. HAVE CONTINUED
THE TREND OF LESS POP LATER SUNDAY NIGHT GIVEN DEEPER MOISTURE
STILL TO THE NW AND THE FRONT TO THE EAST...OTRW MAINLY CHANCE
COVERAGE DURING THE EVENING. AXIS OF THE UPPER LOW WILL PIVOT INTO
THE APPALACHIANS MONDAY WITH EXTENSIVE CLDNS LIMITING HEATING WEST
WHILE SOME BREAKS LIKELY NORTH AND EAST WHERE BETTER CONVECTIVE
BAND POTENTIAL WILL EXIST. COULD ALSO BE WIDESPREAD SCTD SHRA
CLOSER TO THE COLD POOL MOUNTAINS SO GOING WITH LIKELY POPS WEST
MONDAY. LOWS CLOSER TO THE WARMER MAV MOS SUNDAY NIGHT AS THE NAM
APPEARS TOO STRONG WITH COOL ADVECTION BEHIND THE FRONT BUT LIKELY
BEST MONDAY WEST WHERE MAY STAY BELOW 60 WESTERN SLOPES.

UPPER LOW DROPS FARTHER SOUTH MONDAY NIGHT INTO TUESDAY WITH THE
SREF THE FARTHEST TO THE SW. LATEST GFS ALSO SWINGS ANOTHER POTENT
S/W AROUND THE UPPER LOW WHICH LOOKS TO RE-ENERGIZE LIFT ESPCLY
ACROSS THE WEST WHERE UPSLOPE ENHANCEMENT COULD OCCUR. THIS MAY
SPELL ANOTHER ROUND OF HEAVIER RAINFALL OVER THE MOUNTAINS AS
ALTHOUGH EXPECT THE MODELS ARE OVERDONE WITH THIS VORT APPEARS DEEP
RH AND UPSLOPE ENOUGH TO WARRANT HIGHER LIKELY/LOW CAT POPS. LOOKS
LIKE THE HEAVIEST RAINFALL WOULD BE FROM LATE MONDAY NIGHT INTO LATE
TUESDAY AS ALSO SUPPORTED BY THE CANADIAN SO ADDING MENTION IN THE
HWO AS WELL. OTRW GOING WITH HIGH CHANCE POPS ELSW ESPCLY ON TUESDAY
WITH JUST A BIT OF CAPE/INSTABILITY OVER THE EAST WHERE WILL KEEP AT
LEAST AN ISOLATED THUNDER MENTION TUESDAY AFTERNOON. TEMPS EVEN
COOLER MONDAY NIGHT INTO TUESDAY GIVEN CLOUDS/SHRA AND DEVELOPING
EASTERLY FLOW.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
UPPER LOW WILL REMAIN ACROSS PARTS OF THE AREA EARLY IN THE
PERIOD AND JUST HOW FAST IT EXITS THE MAIN KEY IN SEEING AT LEAST
A SMALL WINDOW OF DRYING BEFORE THE NEXT SYSTEM APPROACHES BY NEXT
WEEKEND. MODEL DIFFERENCES PERSIST WITH THE ECMWF ROTATING THE
CLOSED SYSTEM ACROSS THE REGION A COUPLE TIMES THRU DAY7 WHILE THE
GFS A LITTLE MORE PROGRESSIVE IN LIFTING THE COLD POOL INTO THE
OLD ERN CANADA TROFFINESS BY WEEKS END. THIS LOOKS A BIT FAST
GIVEN BLOCKINESS WHILE APPEARS ENOUGH UPSTREAM PUSH BY LATE IN THE
WEEK TO SHOVE IT OFFSHORE SO TRENDING THAT WAY WHICH SUPPORTS LESS
POP THU NIGHT THRU FRIDAY NIGHT. HOWEVER BEFORE ANY DRYING TAKES
SHAPE...THE UPPER LOW MAY DIP FAR ENOUGH TO THE SW TO PROMOTE A
MUCH DEEPER EAST/SE FLOW ESPCLY TUE NIGHT INTO EARLY WED WHICH
COULD BRING MORE WIDESPREAD HEAVY RAIN POTENTIAL AS YET ANOTHER
S/W SPOKE ROTATES AROUND THE UPPER SYSTEM. THUS RUNNING WITH
LIKELY POPS ESPCLY WEST TUESDAY NIGHT AND NW THIRD WED WITH HIGH
CHANCES ELSW. MORE CLOUDS COULD LIMIT DEEPER CONVECTION BUT GIVEN
COOLING ALOFT AND DEEP MOISTURE KEPT IN A BIT MORE THUNDER GIVEN
LAPSES ALOFT DESPITE LIMITED HEATING POTENTIAL. SHRA/TSRA THREAT
SHOULD BECOME MORE DIURNAL WHILE SHIFTING NORTH THU-FRIDAY WITH
PERHAPS THE FAR SOUTH GOING DRY BOTH DAYS. OTRW LEFT IN CHANCE
POPS NORTH-NW THU/THU NIGHT AND ONLY SLIGHT POPS ALL AREAS FRIDAY
WHEN MORE SUN APPEARS LIKELY. NEXT CLOSED 5H LOW MAY SHUNT ENOUGH
MOISTURE EAST UNDER THE DEPARTING TROF TO COMBO WITH HEATING FOR
MORE SCTD NATURE SHRA SAT WITH BEST CHANCES IN THE WEST. KEPT
TEMPS CLOSE TO HPC VALUES EXCEPT WARMER AT THE END OF THE WEEK
WHEN THINKING MORE INSOLATION POSSIBLE.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
KEEPING AN EYE ON A COUPLE DISTURBANCES WHICH ARE MAKING THEIR WAY
ACROSS THE FORECAST REGION. THE FIRST DISTURBANCE IS CURRENTLY
PUSHING ALONG THE SPINE OF THE BLUE RIDGE...AFFECTING
BCB...ROA...DAN AND LYH WITH THUNDERSTORM ACTIVITY. THESE STORMS
HAVE BEEN PRODUCING PERIODS OF HEAVY RAIN...WHICH HAVE BEEN
LIMITING VISIBILITIES TO LESS THAN 1SM FOR BRIEF PERIODS OF TIME.
THIS DISTURBANCE WILL PASS THE REGION TO THE NORTH BY 14/23Z. THE
SECOND DISTURBANCE IS CURRENTLY OVER KENTUCKY...AND PUSHING
EASTWARD. BREAKING CLOUDS TO THE SOUTH OF A LINE FROM BLF TO GSO
WILL HELP DESTABILIZE THE ATMOSPHERE THROUGH THE EVENING AHEAD OF
THIS DISTURBANCE. STRONG THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING FOR BLF...LWB AND BCB FROM 14/22Z THROUGH 15/02Z.

IFR CONDITIONS WILL BE WIDESPREAD DURING THE OVERNIGHT WHICH WILL
AFFECT AIRPORTS ACROSS THE REGION. CEILINGS WILL FALL BELOW 400
FEET AND VISIBILITIES BELOW 1SM BY 15/07Z AREAWIDE. AS WITH
TODAY...THESE CONDITIONS WILL IMPROVE SLOWLY THROUGH THE MORNING
HOURS...WITH MOST LOCATIONS IFR TO MVFR HEADING INTO THE
AFTERNOON. MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP SUNDAY
MORNING AND AFTERNOON AS A COLD FRONT MOVES THROUGH THE AREA AND
A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES OUR
REGION FROM THE CENTRAL PLAINS.

SHOWERS AND THUNDERSTORMS WILL STAY WITH THE REGION HEADING INTO
THE EARLY PART OF NEXT WEEK...WITH PERIODS OF MVFR AND IFR
CONDITIONS POSSIBLE DURING THE OVERNIGHT AND MORNING HOURS ACROSS
THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...JH/PH
LONG TERM...JH
AVIATION...NF/WP
Hazardous weather outlook, May 14, 1:24 PM EST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT SAT MAY 14 2011

NCZ001-002-018-019-VAZ007-009>013-015-WVZ042>045-151830-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-GRAYSON-MERCER-SUMMERS-MONROE-GREENBRIER-
224 PM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW THUNDERSTORMS MAY BECOME SEVERE DURING THE EVENING...WITH
LARGE HAIL AND HEAVY RAIN AS THE PRIMARY THREATS. SECONDARY
THREATS INCLUDE GUSTY WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PERIODS OF HEAVY RAIN WILL AGAIN BE POSSIBLE ON MONDAY NIGHT
THROUGH TUESDAY NIGHT AS A STRONG UPPER LEVEL DISTURBANCE PUSHES
ACROSS OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-020-VAZ014-016>020-022>024-032>035-043>047-058-059-151830-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
224 PM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW THUNDERSTORMS MAY BECOME SEVERE DURING THE EVENING...WITH
LARGE HAIL AND HEAVY RAIN AS THE PRIMARY THREATS. SECONDARY
THREATS INCLUDE GUSTY WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 14, 2:38 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT SAT MAY 14 2011

VAZ014-018-019-022-023-142045-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-MONTGOMERY VA-ROANOKE VA-
338 PM EDT SAT MAY 14 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT...CRAIG...
MONTGOMERY AND ROANOKE COUNTIES...

AT 337 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF CATAWBA...MOVING NORTH AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CATAWBA AROUND 355 PM...ABBOTT AROUND 400
PM...NEW CASTLE AROUND 420 PM...POTTS CREEK AROUND 440 PM AND
ORISKANY AROUND 445 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3774 8018 3765 7986 3720 8011 3726 8033

KK
Special weather statement, May 14, 2:42 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT SAT MAY 14 2011

VAZ058-059-142045-
CHARLOTTE VA-HALIFAX VA-
342 PM EDT SAT MAY 14 2011

...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE AND HALIFAX
COUNTIES...

AT 341 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER VIRGILINA...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR HITESBURG AROUND 350 PM...STAUNTON RIVER
STATE PARK AROUND 410 PM...REDOAK AROUND 425 PM...WYLLIESBURG AROUND
440 PM AND SAXE AROUND 445 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3689 7848 3670 7864 3668 7863 3665 7857
      3664 7858 3669 7865 3669 7867 3665 7870
      3654 7873 3654 7890 3655 7893 3712 7858
      3709 7845 3705 7844

KK
Local storm report, May 14, 3:40 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     GLENVAR                 37.27N 80.15W
05/13/2011  E0 MPH           ROANOKE            VA   TRAINED SPOTTER

            SEVERAL TREES DOWN IN GLENVAR ALONG WEST MAIN STREET.

&&

KKOSTURA
Local storm report, May 14, 3:44 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     3 ESE CATAWBA           37.37N 80.07W
05/13/2011                   ROANOKE            VA   TRAINED SPOTTER

            TREES DOWN ALONG 700 BLOCK IN MASON COVE.

&&

KKOSTURA
Local storm report, May 14, 4:11 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     LOW GAP                 36.53N 80.87W
05/13/2011                   SURRY              NC   TRAINED SPOTTER

            SEVERAL TREES DOWN ALONG WEST PINE STREET.

&&

KKOSTURA
Special weather statement, May 14, 5:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT SAT MAY 14 2011

NCZ001>003-018-019-VAZ007-009>013-015-016-WVZ042-043-142330-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-GILES VA-GRAYSON VA-
MERCER WV-PULASKI VA-SMYTH VA-SUMMERS WV-SURRY NC-TAZEWELL VA-
WATAUGA NC-WILKES NC-WYTHE VA-
611 PM EDT SAT MAY 14 2011

...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...ASHE...BLAND...
CARROLL...GILES...GRAYSON...MERCER...PULASKI...SMYTH...SUMMERS...
SURRY...TAZEWELL...WATAUGA...WILKES AND WYTHE COUNTIES...

AT 606 PM EDT...SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 10 MILES NORTHEAST OF PINEVILLE TO 4 MILES
WEST OF GLENDALE SPRINGS...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND MAY
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

STORMS WILL BE NEAR BOISSEVAIN...SUGAR GROVE...WAGONER...AND GRASSY
CREEK AROUND 615 PM...VOLNEY...COALDALE...POCAHONTAS...AND BURKES
GARDEN AROUND 620 PM...BRAMWELL AND AND MOUTH OF WILSON AROUND 625
PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3725 8174 3721 8168 3721 8156 3728 8142
      3752 8122 3758 8120 3761 8108 3772 8098
      3770 8090 3781 8093 3781 8085 3625 8089
      3633 8177 3635 8173 3641 8175 3657 8170
      3663 8161 3692 8184 3698 8179 3714 8191

KK

The radar

The Roanoke radar (KFCX), 44 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Craig

When
May 14, 5:30 PM EST to 6:30 PM EST
Where
Craig County, 1.72 mi WSW of Abbott to 1.8 mi WSW of Abbott
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.409, -80.178

Rainfall of 1 to 2 inches in a few hours caused McAfee run to flood and close Route 621 west of Abbott, with 3 feet of water reported over the road. Location approximately 3/4 of a mile west of Route 311.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309434.